Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Emergency Medicine


Answer 2
  1. Sodium bicarbonate IV. Treatment of aspirin toxicity includes administration of IV sodium bicarbonate and monitoring urine pH (goal pH, 7.2-7.5). Alkalinization of the urine promotes salicylate excretion. Administration of acetazolamide would alkalinize the patient’s urine but is not indicated in the treatment of aspirin toxicity. Acetazolamide, a carbonic anhydrase inhibitor, reduces bicarbonate reabsorption and as a result raises urine pH and enhances salicylate excretion. However, this effect lowers arterial pH and promotes salicylate movement into the central nervous system. Although dialysis can be used to treat severe aspirin toxicity, this patient does not have an indication for hemodialysis (eg, altered mental status, renal insufficiency interfering with salicylate excretion, volume overload preventing treatment with sodium bicarbonate, serum salicylate levels > 100 mg/dL, clinical evidence of pulmonary or cerebral edema, deterioration in clinical status despite appropriate aggressive care). N-acetylcysteine is used in acetaminophen overdose and has no role in the treatment of salicylate toxicity. Forced hyperventilation is not indicated.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj